Alert archive / Colorado / Flash Flood Warnings in 2002

Flash Flood Warning 30, NWS Grand Junction, CO

August 6, 2002Mesa County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Aug 6, 2002, 1:38 PM MDT for Mesa County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2002, 1:38 PM MDT (19:38 UTC)
Expired
Aug 6, 2002, 4:30 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County Mesa County, CO

The radar

The Grand Junction radar (KGJX), 64 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 7.6 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2002-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2002-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
1750 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 061938
FFWGJT
COC077-062230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
137 PM MDT TUE AUG 6 2002

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL MESA COUNTY IN WEST CENTRAL COLORADO

* UNTIL 430 PM MDT

* AT 134 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN JUST NORTHWEST OF GATEWAY...OR ABOUT 26 MILES SOUTHWEST OF
  GRAND JUNCTION...MOVING NORTHEAST AT 10 MPH.

* THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE NEAR...
  GLADE PARK AT 230 PM MDT.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. THE AREA AROUND JOHN 
BROWN CANYON IS ESPECIALLY VULNERABLE TO FLASH FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GRAND JUNCTION.

LAT...LON 3893 10904 3860 10904 3898 10868 3912 10887
2 follow-up statements
999 
RWUS32 KGJT 062145
FFSGJT
COC077-062230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
345 PM MDT TUE AUG 6 2002

...FLASH FLOOD WARNING FOR WEST CENTRAL MESA COUNTY IN WEST
CENTRAL COLORADO CONTINUES UNTIL 4:30 PM...

MODERATE TO HEAVY SHOWERS CONTINUE TO AFFECT THE WARNING AREA IN THE
VICINITY OF GATEWAY.  SCATTERED SHOWERS ALSO PERSIST OVER THE HIGH
COUNTRY BETWEEN GLADE PARK AND GATEWAY.  RADAR ESTIMATES ONE HALF TO
ONE INCH OF RAIN HAD OCCURRED ALONG THE UTAH AND COLORADO BORDER
THIS AFTERNOON.

SPOTTER REPORTS INDICATED THAT SHEEP CREEK FLOODED ITS BANKS...AND
SIX FEET OF WATER FLOODED A ROAD BETWEEN SHEEP CREEK AND GATEWAY.

$$

TGJT
000 
RWUS32 KGJT 062231 CCA
FFSGJT
COC077-062245-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
430 PM MDT TUE AUG 6 2002

...FLASH FLOOD WARNING FOR WEST CENTRAL MESA COUNTY IN WEST CENTRAL
COLORADO HAS EXPIRED AT 4:30 PM...

SHOWERS HAVE DECREASED CONSIDERABLY DURING THE PAST HALF HOUR
BETWEEN GATEWAY AND GLADE PARK.  CURRENT WEATHER SPOTTERS OBSERVED
LIGHT SHOWERS IN THE GATEWAY VICINITY.

THE ROAD BETWEEN SHEEP CREEK AND GATEWAY HAS REOPENED...AND THE
WATER LEVELS HAVE RECEDED.  FLOODING IS NO LONGER OCCURRING ALONG
THAT ROAD.

THE FLASH FLOOD WATCH CONTINUES UNTIL MIDNIGHT...ADDITIONAL SHOWERS
AND THUNDERSTORMS CAN BE EXPECTED FOR THE REMAINDER OF THE EVENING
WITH THE THREAT OF HEAVY RAIN.

$$

TGJT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 10:15 AM MDT, 3 hours 23 minutes earlier.

Area forecast discussion, Aug 6, 10:15 AM MDT, 3 hours 23 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1015 AM MDT TUE AUG 6 2002

FLASH FLOOD WATCH HAS BEEN ISSUED FOR A GOOD PORTION OF OUR FORECAST
AREA.  AIR MASS REMAINS MOIST WITH PRECIPITABLE WATER EXCEEDING ONE
INCH (KGJT 12Z SOUNDING).. OR GREATER THAN 150% OF NORMAL.  SURFACE
DEW POINTS REMAINING IN THE 50S TO LOWER 60S.  A GOOD PORTION OF
SOUTHEAST UTAH AND SOUTHWEST COLORADO HAVE GENERALLY CLEARED OUT
BEHIND ONE MINOR WAVE EJECTING NORTHWARD.  GOOD SURFACE HEATING
THIS MORNING WILL ALLOW THE CONVECTIVE TEMPERATURE TO BE REACHED A
LITTLE EARLIER THAN YESTERDAY.  WINDS ALOFT A LITTLE SLOWER THAN
YESTERDAY.. WHICH MEANS STORM MOVEMENT WILL BE TAD SLOWER.  PF

.GJT...FLASH FLOOD WATCH UNTIL MIDNIGHT FOR SOUTHEAST UTAH AND
MOST OF WESTERN COLORADO.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:37 PM MDTSevere Thunderstorm WarningGJTMesa38 min
Aug 5, 7:30 PM MDTFlash Flood WarningGJTLa Plata60 min
Aug 5, 7:32 PM MDTFlash Flood WarningGJTLa Plata58 min
Aug 5, 7:56 PM MDTFlash Flood WarningGJTGarfield64 min
Aug 5, 8:25 PM MDTSevere Thunderstorm WarningGJTGarfield50 min
Aug 5, 8:56 PM MDTFlash Flood WarningGJTGarfield94 min
Aug 6, 2:01 AM MDTFlash Flood WarningGJTLa Plata119 min
Aug 6, 3:24 PM MDTFlash Flood WarningGJTDelta3 hr
Aug 6, 4:40 PM MDTFlash Flood WarningGJTGarfield, Mesa110 min

Nearby

Flash Flood Warnings in Colorado, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.